Nebraska, 2011

Tornado and Hail in Nebraska, June 17, 2011

June 17, 2011 · NWS OAX · 7 events in 2 counties and zones

Isolated slow moving thunderstorms developed on a weak boundary that extended across eastern Nebraska. Although low level wind shear was weak, there was enough instability in the lower levels of the storm that when combined with the weak boundary, at least one land spout-type tornado briefly spun up.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated slow moving thunderstorms developed on a weak boundary that extended across eastern Nebraska. Although low level wind shear was weak, there was enough instability in the lower levels of the storm that when combined with the weak boundary, at least one land spout-type tornado briefly spun up. In addition, with the slow movement of the storms, hail fell for an extended time at locations from the west side of Fremont toward Cedar Bluffs and Wahoo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 17, 2:12 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 17, 2:12 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
312 PM CDT FRI JUN 17 2011

.SHORT TERM...TONIGHT THROUGH MONDAY.

SURFACE COLD FRONT MOVING THROUGH THE AREA THIS AFTERNOON WILL
STALL OUT ACROSS KANSAS AND MISSOURI ON SATURDAY THEN BEGIN TO
LIFT NORTH AS A WARM FRONT SUNDAY INTO MONDAY.

PERIODS OF THUNDERSTORMS LIKELY DURING THIS TIME WITH STEEP MID
LEVEL LAPSE RATES AND GOOD MOISTURE IN PLACE NEAR THE BOUNDARY.
EASTERN PARTS OF THE CWA HAVE SOME CHANCE THIS EVENING WITH THE
COLD FRONT IN THE AREA BUT THEN EXPECT MAINLY DRY CONDITIONS ON
SATURDAY INTO THE FIRST PART OF SUNDAY AS THE FRONT SETTLES SOUTH
OF THE AREA ACROSS KANSAS AND MISSOURI. INCREASING POPS RETURN BY
SUNDAY NIGHT AND EXTEND THROUGH MONDAY AS THIS BOUNDARY WORKS ITS
WAY NORTH AS A WARM FRONT AND WESTERN TROUGH DEEPENS WITH CLOSED
LOW DEVELOPING OVER THE WESTERN HIGH PLAINS BY MONDAY. POTENTIAL
FOR HEAVY RAIN WILL EXIST ON THE NORTH SIDE OF THE WARM FRONT
SUNDAY NIGHT WITH MCS DEVELOPMENT ACROSS NEBRASKA AS LOW LEVEL
JET KICKS IN. ACTUAL FRONTAL POSITION WILL BE THE MAIN UNCERTAINTY
DURING THIS TIME WITH TEMPERATURES AND STORM CHANCES HIGHLY
DEPENDANT ON THE LOCATION OF THE BOUNDARY.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY.

SAME SYSTEM HANGS AROUND THE CENTRAL PLAINS REGION INTO THE MIDDLE
OF THE WEEK AS CLOSED UPPER LOW TRACKS SLOWLY EAST ACROSS THE REGION.
THIS WILL ALLOW FOR A CONTINUED THREAT OF RAIN AND THUNDERSTORMS
FOR THE AREA BEFORE THE UPPER SYSTEM MOVES EAST ON WEDNESDAY. HIGH
PRESSURE FOLLOWS WEDNESDAY NIGHT INTO THURSDAY WITH LESS CERTAINTY
POPS BEYOND THURSDAY AS LEE TROUGH DEVELOPS AND WARM ADVECTION
RETURNS TO THE WESTERN HIGH PLAINS.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

COLD FRONT MOVING THROUGH TAF SITES WILL BRING A WIND SHIFT TO
KLNK/KOMA BY 21Z. WEAKENING CAP IN THE ATMOSPHERE COULD BE BROKEN BY
23Z AT KOMA/KLNK TO ALLOW THUNDERSTORMS AT THOSE TWO SITES...BUT
THEN PUSHING SOUTH/EAST THROUGH THE REMAINDER OF THE EVENING. VFR
CONDITIONS EXPECTED THROUGH THE PERIOD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT/DEWALD
Hazardous weather outlook, Jun 17, 3:15 PM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
415 PM CDT FRI JUN 17 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-181115-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
415 PM CDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

SCATTERED THUNDERSTORMS MAY DEVELOP THIS EVENING ALONG A COLD
FRONT WHICH IS STALLED OVER EXTREME EASTERN NEBRASKA LATE THIS
AFTERNOON. MODERATE TO STRONG INSTABILITY REMAINS IN PLACE AHEAD
OF THE FRONT OVER FAR EASTERN NEBRASKA AND SOUTHWEST IOWA AND
ISOLATED SEVERE WEATHER WILL BE POSSIBLE IN THIS AREA THIS EVENING.
LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO BE THE MAIN THREATS
THROUGH THE EVENING.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
RESULTING IN NUMEROUS ROADS REMAINING CLOSED NEAR THE RIVER.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

THE THREAT OF THUNDERSTORMS WILL RETURN TO THE AREA SATURDAY NIGHT
THROUGH TUESDAY AS A SERIES OF STORM SYSTEMS MOVE THROUGH THE
REGION. SEVERE WEATHER WILL BE POSSIBLE DURING THAT TIME
FRAME...ESPECIALLY FROM SUNDAY NIGHT THROUGH MONDAY NIGHT.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
THROUGH THE REMAINDER OF THE SUMMER.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS GENERALLY NOT EXPECTED TONIGHT OR
SATURDAY...BUT PLEASE REPORT SEVERE WEATHER IF IT OCCURS IN YOUR
AREA.

FOBERT

The radar

The Omaha radar (KOAX), 34 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, Dodge

When
June 17, 5:50 PM CST to 6:05 PM CST
Where
Dodge County, 2.92 mi E of North Bend to 2.72 mi NW of Ames
Rating
EF0
Path length
2.96 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
41.470, -96.724

A narrow land spout-type tornado was on the ground for about 15 minutes in between Fremont and North Bend. The tornado was caught on video by several different people and was viewed by many in the Fremont toward Cedar Bluffs area. The tornado stayed in an open field and did little more than pick up dust.

Hail, Saunders

When
June 17, 6:36 PM CST to 6:56 PM CST
Where
Saunders County, 2.24 mi N of Cedar Bluffs to 0.67 mi ESE of Cedar Bluffs
Measured
2 in hail
Reported by
Public
Coordinates
41.432, -96.620

A slow moving thunderstorm brought a prolonged period of hail that reached up to 2 inches in diameter. The hail caused significant damage to vehicles from a boyscout camp a few miles north of Cedar Bluffs into and southeast of Cedar Bluffs. Some roof damage was also likely in the area. Hail from this storm extended from the western and northern sections of Fremont into Cedar Bluffs and then toward Wahoo.

Hail, Dodge

When
June 17, 6:36 PM CST to 7:00 PM CST
Where
Dodge County, 1 mi N of Fremont to 2 mi WSW of Fremont
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.465, -96.500

Hail up to 1 inch in diameter fell from the western and northern sections of Fremont toward the Fremont Lakes area. The hail fell for an extended time due to the slow movement of the thunderstorm that produced it. The hail was a little larger southwest of Fremont, in the Cedar Bluffs area, and hail from this storm fell from the north part of Fremont into Cedar Bluffs and then into Wahoo.

Hail, Saunders

When
June 17, 7:12 PM CST to 7:22 PM CST
Where
Saunders County, 3.32 mi SE of Cedar Bluffs
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
41.370, -96.570

Hail lasted for at least 10 minutes a few miles southeast of Cedar Bluffs and reached at least 1.5 inches in diameter. The hail was from the supercell thunderstorm that produced a prolonged period of hail from the north and western sections of Fremont west and southwest through Cedar Bluffs and Wahoo.

Funnel Cloud, Dodge

When
June 17, 7:41 PM CST
Where
Dodge County, 2.81 mi N of Nickerson
Reported by
Amateur Radio
Coordinates
41.570, -96.490

A funnel was caught on video from a storm chaser and also seen by at least one storm spotter. The funnel could have possibly touched down briefly, but no damage was reported.

Hail, Saunders

When
June 17, 8:04 PM CST to 8:14 PM CST
Where
Saunders County, 0.52 mi E of Colon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.300, -96.610

A slow moving supercell thunderstorm brought a prolonged period of hail from the western and northern sections of Fremont west and southwest through Cedar Bluffs and Wahoo. Although only nickel size hail was reported in Colon, the hail was likely a little larger and lasted for at least 10 minutes.

Hail, Saunders

When
June 17, 8:28 PM CST to 8:45 PM CST
Where
Saunders County, Wahoo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.220, -96.620

Hail reached up to around golf ball-size in the Wahoo area. The hail was from a slow moving supercell thunderstorm that brought a prolonged period of hail from the western and northern sections of Fremont west and southwest through Cedar Bluffs and Wahoo.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyThe tornado archive for Nebraska, 2011Warnings in Nebraska, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300824, 300809, 300810, 300815, 300808, 300820, 300818.